Virginia, 2007

Hail and Damaging Wind in Virginia, July 10, 2007

July 10, 2007 · NWS AKQ · 2 events in 1 county or zone

Isolated Severe Thunderstorm produced wind damage and large hail over the Virginia Northern Neck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated Severe Thunderstorm produced wind damage and large hail over the Virginia Northern Neck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 10, 11:46 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 10, 11:46 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1246 PM EDT TUE JUL 10 2007

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN WELL OFF THE SOUTHEAST COAST
THROUGH WEDNESDAY...BRINGING VERY WARM TEMPERATURES...AND SLOWLY
INCREASING HUMIDITY LEVELS TO THE REGION. A COLD FRONT WILL PUSH
INTO THE AREA LATE WEDNESDAY NIGHT INTO THURSDAY...AND WILL STALL
ALONG THE NORTH CAROLINA COAST FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
TEMPS ARE ALREADY NEAR 90 THROUGHOUT MUCH OF THE AREA...WV IMAGERY
CONTINUES TO SHOW PLENTY OF MOISTURE MVG OVERHEAD AND THIS
MORNINGS SOUNDINGS SHOW STRONG INSTABILITY IN PLACE. AS
EXPECTED...SHRA AND TSRA HAVE BEGUN TO DVLP OVER CNTRL VA AND ARE
MVG THIS WAY. ADDITIONAL ACTIVITY IS EXPECTED SHORTLY CLOSER TO
THE COAST AS SEA-BREEZE INTERACTIONS KICK IN. WITH THIS
SAID...HAVE INCREASED POPS THIS AFTN DUE TO INCREASING COVERAGE OF
CURRENT ACTIVITY. HAVE DECIDED TO GO WITH LIKELY POPS FOR THE
PIEDMONT WITH A PRETTY SOLID AREA OF TSRA DVLPG OVER CNTRL VA.
CHANCE POPS ELSEWHERE. HAVE ALSO SLIGHTLY LOWERED TEMPS OVER THE
PIEDMONT...EVEN THOUGH THEY SHOT UP TO AROUND 90 DEGREES
ALREADY...BELIEVE INCREASING CLOUD CVR/PRECIP WILL LIMIT HOW MUCH
HIGHER THEYLL GET OVER THE NEXT FEW HRS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
BIGGEST CHALLENGE IN SHORT TERM WAS IN TIMING FRONTAL PASSAGE.

COLD FRONT APPROACHES THE RGN FROM THE NW. MODELS SEEM TO HAVE
ACCELERATED FRONTAL PASSAGE (ESP THE NAM). ALTHOUGH TIMING ISSUES
STILL EXIST...ECMWF AND GFS SOLN SEEM TO BE FAIRLY CLOSE IN
TIMING (IF NOT STRENGTH) OF FRONTAL PASSAGE...AND HV TRENDED IN
THAT DIRECTION FOR SKY COVER. BEST CHC FOR PRECIP APPEARS TO BE
WED AFTN THROUGH THU MIDDAY NW ZONES(THRU THU AFTN/EVENG SE
ZONES). SPC SLGT RISK AREA FOR DAY 2 (WED) IS CURRENTLY ORIENTED
FROM N NEW ENGLAND SOUTH TO NORTHERN VA...JUST NORTH OF THE AKQ
CWA.

HIGHS WED AHEAD OF THE FROPA SHUD STILL BE QUITE
WARM...TOPPING OUT IN MID 80S TO LWR 90S WITH MORE WIDESPRD CLD
CVR. GENLY MID TO UPR 80S THURSDAY WITH TDS GRADUALLY FALLING OFF.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
UNUSUALLY STRONG POSITIVE PNA BLOCKING PATTERN FOR JULY LOOKS TO
DOMINATE THE EXTENDED TIME FRAME...STRONG RIDGE ACROSS WRN NORTH
AMERICA...AND DEEP UPPER LOW CENTERED OVER HUDSON BAY. GFS/ECMWF
ARE IN GOOD AGREEMENT CONCERNING THIS OVERALL PATTERN...BUT DIFFER
SIGNIFICANTLY ON TIMING OF SHORTWAVES. BY FRI COLD FRONT LOOKS TO
BE MAINLY SOUTH OF THE AKQ CWA...BUT HAVE CONTD WITH 20-30% POPS
ACRS SRN ZONES BASED ON CLIMATOLOGY OF FRONTS IN MID JULY.
GFS/ECMWF BOTH DEPICT A WAVE ALONG THE FRONT TYPE OF SETUP OVER
THE WEEKND...ALTHOUGH WITH DIFFERENT PHASING OF NRN/SRN STREAM
FEATURES. HAVE BROAD BRUSHED CHC POPS WITH HIGHS IN THE 80S SAT
THROUGH MONDAY UNTIL MORE CERTAINTY CAN BE ATTAINED.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LOWER CLOUDS HAVE CLEARED OUT AND VIS HAS IMPROVED OVER THE LAST
FEW HRS...AND VFR CONDITIONS ARE EXPECTED THRU THE REST OF THE
PRD. BEST TAF SITE FOR AFTN CONVECTION WILL BE ECG (DUE TO CSTL
TROF PSN) SO INCLUDED CB THERE AFTR 18Z. NEXT CHC FOR CONVECTION
OVR ALL TAF SITES WILL BE WED AFTRN AND NITE AHEAD OF COLD FRONT.
FRONT PUSHES THROUGH REGION BY THU.

&&

.MARINE...
NO FLAGS XPCTD THRU WED AS S-SW WNDS REMAIN AOB 15 KTS. P GRDNT
TIGHTENS UP SOMEWHAT AHEAD OF CDFRNT WED NITE. RESULT WILL BE
SUSTAINED 15 KTS OF WND WITH GUSTS TO 20 KTS. WILL NOT HAVE ANY
HEADLINES FOR THIS SINCE IT IS A 4TH PRD EVENT AND IT APPEARS TO BE
MARGINAL AT BEST. N WNDS BEHIND FROPA THU AM...B4 DMNSHG THU AFTRN.
ONCE AGAIN...ANY WND GUSTS TO SCA LEVELS APPEARS MINIMAL ATTM.

&&

.CLIMATE...
WHILE RECORD HIGHS REMAIN UNLIKELY OVER NXT FEW DAYS...

REC HIGHS FOR TUE JULY 10TH AND WED JULY 11TH...
RIC...........104 (1936)........100 (1990)
ORF...........102 (1992)........102 (1879)
SBY...........102 (1993).........98 (1911)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...MAM/JYM
SHORT TERM...MAM
LONG TERM...LB
AVIATION...JEF/MPR
MARINE...MPR
Hazardous weather outlook, Jul 10, 3:41 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 AM EDT TUE JUL 10 2007

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-110845-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
441 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HOT AND HUMID CONDITIONS WILL PRODUCE HEAT INDEX VALUES AROUND
100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HOT AND HUMID CONDITIONS WILL ONCE AGAIN PRODUCE HEAT INDEX VALUES
OF AROUND 100 DEGREES ON WEDNESDAY.

ALSO...A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST
LATE WEDNESDAY INTO THURSDAY. STRONG THUNDERSTORMS WILL BE
POSSIBLE WITH THE FRONTAL PASSAGE LATE WEDNESDAY AND INTO
THURSDAY...WITH STRONG GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY
RAINFALL AS THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-670-110845-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO
40 NM-
441 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ...THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Jul 10, 11:42 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1242 PM EDT TUE JUL 10 2007

VAZ048-049-062-101800-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
1242 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS MOVING INTO THE CENTRAL VIRGINIA PIEDMONT...

AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 12 MILES NORTHWEST OF LOUISA TO 17 MILES
WEST OF PALMYRA...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR   PALMYRA AROUND 115 PM EDT...
  LOUISA AROUND 125 PM EDT...
  MINERAL AROUND 135 PM EDT...
  HADENSVILLE AROUND 155 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Jul 10, 12:42 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT TUE JUL 10 2007

VAZ048-049-061>064-068>071-101845-
AMELIA VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-FLUVANNA
VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-POWHATAN VA-
142 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS MOVING THROUGH THE PIEDMONT TOWARDS THE WEST
SUBURBS OF METRO RICHMOND...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF MINERAL TO 13
MILES WEST OF CUMBERLAND...OR FROM 6 MILES NORTHEAST OF MINERAL TO 6
MILES SOUTH OF DILLWYN...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
  CUMBERLAND AROUND 200 PM EDT...
  GOOCHLAND AROUND 215 PM EDT...
  POWHATAN AROUND 230 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN

The radar

The Sterling radar (KLWX), 118 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Westmoreland

When
July 10, 12:50 PM EST
Where
Westmoreland County, Mt Holly
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.100, -76.720

Penny sized hail occurred for 7-10 minutes.

Thunderstorm Wind, Westmoreland

When
July 10, 1:15 PM EST
Where
Westmoreland County, Mt Holly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.100, -76.720

Several trees were downed by wind gusts estimated at 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46976, 46983.